Missouri, 2011Flash Flooding in Missouri, May 22 to 25, 2011
May 22 to 25, 2011 · NWS SGF · 17 events in 4 counties and zones
A slow moving upper level trough and low pressure system across the central plains region moving across the Ozarks caused numerous heavy showers and storms that produced heavy rainfall. This lead to additional flooding and flash flooding across the Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level trough and low pressure system across the central plains region moving across the Ozarks caused numerous heavy showers and storms that produced heavy rainfall. This lead to additional flooding and flash flooding across the Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 5:38 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, May 22, 5:38 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SUN MAY 22 2011
...MESOSCALE CONVECTIVE DISCUSSION...
.DISCUSSION...
2330Z...TORNADIC STORM WHICH PUSHED THROUGH JOPLIN EARLIER IS
BEGINNING TO RECYCLE BACK UP AND WAS NOW PRODUCING A TORNADO NEAR
THE TOWN OF WENTWORTH IN SOUTHWEST LAWRENCE COUNTY. ENVIRONMENT
REMAINS RIPE FOR CONTINUED LARGE HAIL AND TORNADIC DEVELOPMENT AS
THESE STORMS SHIFT EAST ACROSS SOUTHWEST MISSOURI WITH 0-1KM SHEAR
VALUES OF 30-35KTS OF SHEAR AND SURFACE BASED CAPES OF
3000-4000J/KG.
CAP HAS BEEN BROKEN IN NORTHEAST OKLAHOMA AS WELL AND STORMS
ALREADY STARTING TO SHOW ROTATION. THESE STORMS WILL ALSO LIKELY
HEAD INTO SOUTHWEST MISSOURI WITH THE POTENTIAL OF LARGE HAIL AND
DAMAGING WINDS WITH THESE STORMS AS WELL.
LINDENBERG
&&
.AVIATION...
FOR THE 00Z TAFS...TORNADIC SUPERCELL HAS PUSHED THROUGH JOPLIN
WITHIN THE PAST HOUR AND CLUSTER OF CELLS CONTINUE TO PUSH EAST
TOWARDS SPRINGFIELD. CURRENTLY HAVE THE TSRA MOVING INTO SGF BY
00-01Z. CURRENT TRACK OF CIRCULATION WILL TAKE IT SOUTH OF SGF.
CLUSTER OF THUNDERSTORMS SHOULD PUSH EAST OF THE TAF AREAS BY 03-04Z.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 6:51 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SUN MAY 22 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
751 PM CDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
ELEVATED TORNADO RISK.
SIGNIFICANT HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
ELEVATED LIGHTNING RISK.
DISCUSSION...
TORNADIC SUPERCELLS CONTINUE TO DEVELOP AND PUSH EAST ACROSS
SOUTHWEST MISSOURI THIS EVENING. THE ENVIRONMENT REMAINS FAVORABLE
OVER THE NEXT FEW HOURS ALONG THE MISSOURI ARKANSAS BORDER FOR
LARGE HAIL AND TORNADOES TO DEVELOP. THE MOST FAVORABLE AREAS OF
SEVERE WEATHER THE REST OF THE EVENING WILL BE SOUTH AND EAST OF A
JOPLIN TO SPRINGFIELD TO ROLLA LINE.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH
FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES
MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. IT
APPEARS THAT THE HEAVIEST RAINFALL WILL AFFECT LOCATIONS ALONG THE
MISSOURI ARKANSAS BORDER WHERE SEVERAL INCHES OF RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS MONDAY
THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF SUFFICIENT
INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO BE THE PRIMARY
THREATS WITH ANY STRONG STORMS AT THIS TIME.
DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH
FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL
WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE
ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED ALONG THE MISSOURI ARKANSAS BORDER THROUGH
THE LATE EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Local storm report, May 22, 7:16 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 10 N ROGERSVILLE 37.26N 93.06W
05/22/2011 WEBSTER MO PUBLIC
NUMEROUS TREES DOWN 10 MILES NORTH OF ROGERVILLES AND
6805 HWY KK.
&&
MGRIFFINLocal storm report, May 22, 7:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL NOEL 36.55N 94.48W
05/22/2011 M1.00 INCH MCDONALD MO EMERGENCY MNGR
&&
MGRIFFINLocal storm report, May 22, 7:25 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL NOEL 36.55N 94.48W
05/22/2011 M2.75 INCH MCDONALD MO EMERGENCY MNGR
&&
MGRIFFINLocal storm report, May 22, 7:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 3 NNE SOUTH WEST CITY 36.55N 94.59W
05/22/2011 M1.75 INCH MCDONALD MO EMERGENCY MNGR
HWY 43 ...3 MILES NORTH OF SOUTHWEST CITY.
&&
MGRIFFINLocal storm report, May 22, 7:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 NE GALENA 36.82N 93.45W
05/22/2011 STONE MO EMERGENCY MNGR
REPORTS OF HOUSES AND MOBILE DAMAGE ALONG WITH NUMEROUS
TREES DOWN ON HORSE CREEK RD EAST OF GALENA. AND HOUSE
DAMAGE ON BASS HOLLOW RD EAST OF COON RIDGE RD. HOUSE
DESTROYED ON HWY AA 1 MILE EAST OF HWY 413. POSSIBLE
TORNADO DAMAGE.
&&
MGRIFFINLocal storm report, May 22, 8:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLASH FLOOD 3 NNE SOUTH WEST CITY 36.55N 94.59W
05/22/2011 MCDONALD MO EMERGENCY MNGR
HWY 43 AND BUFFALO CREEK IS IMPASSABLE BECAUSE OF RAPID
WATER RISE.
&&
MGRIFFINFlash Flood, McDonald
- When
- May 22, 8:25 PM CST
- Where
- McDonald County, 3.41 mi SSE of Klondike to 3.51 mi SSE of Klondike
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.672, -94.605
Highway 43 and Buffalo Creek was impassable because of high water.
Flash Flood, McDonald
- When
- May 22, 8:30 PM CST
- Where
- McDonald County, 0.75 mi NNW of Havenhurst to 0.64 mi NW of Havenhurst
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.589, -94.387
Elk River Road west of Pinevile was closed due to high water.
Flash Flood, McDonald
- When
- May 22, 8:49 PM CST
- Where
- McDonald County, 0.63 mi SW of Pineville to 0.76 mi SW of Pineville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.593, -94.388
Three feet of water was reported over Highway W in downtown Pineville.
Flash Flood, Barry
- When
- May 22, 11:34 PM CST
- Where
- Barry County, 4.39 mi WNW of Eagle Rock to 4.08 mi WNW of Eagle Rock
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.579, -93.820
Roaring River State Park was evacuated because of high water.
Flash Flood, McDonald
- When
- May 23, 12:02 PM CST
- Where
- McDonald County, 1.85 mi SE of Coy to 2.13 mi SE of Coy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.651, -94.506
Low area one half mile east of Pump Station Road on Route 76 was impassable.
Flash Flood, McDonald
- When
- May 23, 12:02 PM CST
- Where
- McDonald County, 3.37 mi SSE of Klondike to 3.63 mi SSE of Klondike
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.673, -94.604
Route 43 at Buffalo Creek was covered by eighteen inches of water and was impassable.
Flash Flood, McDonald
- When
- May 23, 12:41 PM CST
- Where
- McDonald County, 0.55 mi NNE of Noel to 0.3 mi N of Noel
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 36.558, -94.477
Highway 59 north of Noel was washed away.
Flash Flood, McDonald
- When
- May 23, 12:41 PM CST
- Where
- McDonald County, 0.15 mi NNE of Powell to 0.16 mi NE of Powell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.622, -94.179
Highway E south of Powell was closed due to high water.
Flash Flood, Newton
- When
- May 23, 3:00 PM CST
- Where
- Newton County, 0.59 mi SSW of Seneca to 0.61 mi SW of Seneca
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 36.842, -94.603
Numerous small businesses and houses were flooded in the center of town.
Flash Flood, Newton
- When
- May 23, 4:20 PM CST
- Where
- Newton County, 1.28 mi SSE of Newtonia to 1.51 mi S of Newtonia
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.863, -94.171
A UPS driver reported water over Highway 86 and the road was impassable.
Flash Flood, McDonald
- When
- May 23, 5:42 PM CST
- Where
- McDonald County, 0.8 mi SSW of Noel to 0.88 mi SW of Noel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.540, -94.487
Numerous roads were reported impassable.
Flash Flood, Newton
- When
- May 23, 5:42 PM CST
- Where
- Newton County, 0.33 mi NE of Neosho to 0.62 mi ENE of Neosho
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 36.874, -94.366
Numerous homes in the Neosho and Seneca were flooded and evacuated. Widespread flash flooding was reported across the county with numerous roads impassable.
Flash Flood, Newton
- When
- May 23, 10:30 PM CST
- Where
- Newton County, 0.8 mi SW of Seneca to 1.2 mi SW of Seneca
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 36.842, -94.610
Forty homes were flooded. Twenty-five individuals had to be rescued. Numerous businesses were flooded.
Flash Flood, Newton
- When
- May 24, 12:00 AM CST
- Where
- Newton County, 0.88 mi SW of Seneca to 0.74 mi SW of Seneca
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.840, -94.610
Eight inch water main ruptured due to flooding along Saint Louise Street near Eugene Street at Little Lost Creek.
Flash Flood, Miller
- When
- May 25, 1:00 AM CST
- Where
- Miller County, 0.54 mi E of Tuscumbia to 0.55 mi SSW of Tuscumbia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.230, -92.460
Numerous low water crossings were flooded.
Flash Flood, Miller
- When
- May 25, 1:20 PM CST
- Where
- Miller County, 3.92 mi WSW of Marys Home to 3.97 mi WSW of Marys Home
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.280, -92.417
Highway M near the Saline Valley Conservation Area was flooded and impassable.
Flash Flood, Miller
- When
- May 25, 1:20 PM CST
- Where
- Miller County, 2.97 mi NNE of Marys Home to 2.89 mi NNE of Marys Home
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.340, -92.330
Highway H was flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
- Tornadoes and Hail in Missouri, May 22, 2011$233,000 · EF1 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296780, 296782, 296783, 296784, 296785, 296787, 296788, 296790, 296791, 296792, 296793, 296796, 296797, 296798, 296799, 296800, 296801.